Illinois, 2017Flash Flooding in Illinois, October 10, 2017
October 10, 2017 · NWS PAH · 2 events in 2 counties and zones
As Hurricane Nate came ashore near Mobile, Alabama on the 8th, a cold front swept east-southeast across the region. This one was followed quickly by another cold front on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Nate came ashore near Mobile, Alabama on the 8th, a cold front swept east-southeast across the region. This one was followed quickly by another cold front on the 10th. Showers and storms developed along and in advance of both fronts. Localized flooding of streets was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 10, 5:58 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 10, 5:58 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
658 AM CDT Tue Oct 10 2017
.UPDATE...
Issued at 658 AM CDT Tue Oct 10 2017
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Oct 10 2017
The primary near concern continues to be the potential for showers
and thunderstorms through this evening, including a small chance
of severe storms this afternoon and early this evening. Generally
good model agreement lends relatively high confidence to the
forecast through the near term.
A strong shortwave trough over the Central Plains is forecast to
become negatively tilted but weaken as it moves northeast into
the Great Lakes region by Wednesday. At the surface, low pressure
will track across the Ozarks into the middle Mississippi Valley
this afternoon and the Ohio Valley tonight. This will result in
the likelihood of showers and some thunderstorms through this
evening. The initial activity, tied to low level convergence
along and ahead of the warm front, will continue mainly east of
the Mississippi River this morning. The next round in the form of
a broken line of showers and thunderstorms will be tied to the
passage of the low and its attendant cold front this afternoon
into this evening.
SPC continues to highlight much of the forecast area in a marginal
risk for severe weather this afternoon into early this evening.
Despite abundant sky cover during the morning, forecast models
develop at least some breaks in the cloud cover this afternoon.
This should aid in destabilization with forecast MLCAPE values of
500-1500 J/kg by mid afternoon. Increasing mid level flow will
also yield 0-6 km shear of 40 to 50 knots during this time. This
combination of instability and shear should result in thunderstorm
updrafts with at least some organization by mid afternoon along
and just ahead of the cold front. One limiting factor to updraft
strength will be relatively warm air aloft with forecast mid
level lapse rates of 5.5-6.0 C/km.
The primary concern with any strong to severe storm activity
appears to be damaging winds, with some limited hail potential in
association with the strongest updrafts. While a brief tornado
cannot be ruled out, it seems unlikely given the relatively weak
low level helicity forecast. As for timing, CAM models suggest
activity should develop over southeast Missouri and southwest
Illinois by mid afternoon, then shift east into southern Illinois
and far western Kentucky by sunset. As instability wanes with the
loss of daytime heating, storms should rapidly weaken during the
early evening as they shift into the eastern half of the area.
Most of the activity should be east of the area by midnight or
shortly thereafter.
In the wake of the cold frontal passage, high pressure will take
hold through the remainder of the week. An upper level ridge over
the Deep South will begin to expand northward into the middle
Mississippi Valley by Thursday. This should result in dry weather
through the period. While a brief cooldown is expected Wednesday,
a warming trend should begin on Thursday as winds turn southerly
on the back side of departing surface high pressure.
.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Oct 10 2017
Forecast confidence in this period is high. The 00Z runs of the
medium range models continue to be in reasonable agreement in the
synoptic evolution, but there remain some timing details with
respect to a cold frontal passage and associated convective
potential.
High pressure aloft will continue to dominate our region Friday and
Saturday, and as surface high pressure builds east of the area,
southerly winds will return to the entire region Friday and may
become gusty on Saturday. This will lead to a warm up to well above
normal levels with highs around 80 Friday and well into the 80s for
Saturday.
For the second half of the weekend, a mid/upper-level short wave
trough will push eastward from the northern Rockies/Plains into the
western Great Lakes Saturday night into Sunday. The associated cold
front will move through the region sometime Sunday into Sunday
evening. The ECMWF, GFS, and GEM are not in agreement in the general
character of the short wave trough and that results in differences
in frontal timing and convective potential. In general, the weaker
the short wave, the faster and drier the cold frontal passage.
For now we will focus a chance of showers and thunderstorms moving
east across the area mainly Sunday afternoon and evening. The GFS
has negative Lifted and Showalter Indices all along and ahead of the
front, so mentioned thunderstorms throughout.
Behind the front, temperatures will plummet to near normal levels
with highs only in the lower 70s for Monday and Tuesday. That will
feel quite cool after our prolonged period of well above normal
warmth.
&&
.AVIATION...
Issued at 658 AM CDT Tue Oct 10 2017
An approaching low pressure system will bring a couple rounds of
showers and thunderstorms to the area through this evening. The
first continues this morning mainly east of the Mississippi River.
After a break in the activity, another round should accompany the
passage of the low and cold front this afternoon and evening. Any
MVFR/IFR ceilings this morning should be limited to portions of
southeast Missouri and adjacent areas, which impacts mainly KCGI.
For the TAF sites, timing of thunderstorms later today begins around
22Z at KCGI and ends around 04Z at KOWB. VFR ceilings may be
temporarily reduced to MVFR with thunderstorms. Southeast winds this
morning will turn southerly at KCGI and KPAH by afternoon, remaining
easterly at KEVV and KOWB. Winds may be gusty near thunderstorms,
and will shift to the west/northwest with frontal passage this
evening. Some clearing is possible behind the cold front tonight,
but low clouds should creep back into the area later in the night.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Oct 10, 3:39 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Tue Oct 10 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Tue Oct 10 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
The Storm Prediction Center continues to outlook a marginal risk
of severe thunderstorms this afternoon and evening, particularly
from 3 to 8 p.m. Damaging wind is the primary severe weather
concern, with a limited risk for large hail. Storm hazards will
also include lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A chance of thunderstorms is forecast for all or a portion of the
region late Saturday night through Sunday night. Locally heavy
rainfall and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening,
especially across southeast Missouri and southern Illinois.
RJP/DRS
Flash Flood, Wayne
- When
- October 10, 7:20 AM CST to 9:45 AM CST
- Where
- Wayne County, 0.93 mi SSW of Enterprise to 2.51 mi ESE of Orchardville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.508, -88.359
Water was over U.S. Highway 45 north of Jeffersonville. State road crews were on the scene for traffic control. Water covered three-quarters of County Road 510 for approximately one-quarter of a mile. Water was also across a street on the west end of Wayne City. The four-hour rainfall amount from 4 A.M. to 8 A.M. was slightly over four inches at Wayne City.
Flash Flood, Pulaski
- When
- October 10, 7:57 AM CST to 9:30 AM CST
- Where
- Pulaski County, 1.63 mi N of America to 2 mi NNW of America
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.153, -89.115
Water was over State Highway 37 in a couple of places. Water was over the main road in Mound City. A car hydroplaned and went off the road on Interstate 57 near mile marker 21 southbound.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, October 10, 2017$45,000 · 65 kt wind · 2 events
- Flooding in Texas, October 10, 2017$35,000 · 2 events
- Heavy Rain in Virginia, October 10 to 11, 20179 events
- Flash Flood and Flooding in Kentucky, October 10, 20173 events
- Frost and Freeze in Utah, October 10, 20171 event
- Flood in Indiana, October 10, 20171 event
- Waterspout in South Atlantic Coastal Waters, October 10, 20171 event
- Flood in Alabama, October 10, 20171 event
- Hail in Missouri, October 10, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723530, 723531.